Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 6, 2017, 10:13 PM CST for 4 counties in Illinois. It was in force for 77 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 10:13 PM CST (04:13 UTC)
- Expired
- Mar 6, 2017, 11:30 PM CST
- In force
- 77 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 10:36 PM CST | TSTM WND DMG | Bentley, IL | SEVERAL 8-12 INCH BRANCHES DOWN IN YARD. LARGE ALUMINUM ROOF OF BARN ACROSS A PORTION OF HWY 336 WEST OF TOWN. |
| Mar 6, 10:47 PM CST | HAIL 0.5 | 2 E West Point, IL | |
| Mar 6, 11:03 PM CST | HAIL 0.25 | 5 Sw Macomb, IL | |
| Mar 6, 11:05 PM CST | TSTM WND DMG | Walnut Grove, IL | 3 POLES BLOWN DOWN. LATE REPORT. TIME ESTIMATED. |
| Mar 6, 11:10 PM CST | TSTM WND DMG | 3 Nnw Industry, IL | 4 TO 5 POLES DOWN ON HIGHWAY 67 NORTH OF 550TH STREET NORH OF INDUSTRY. LATE REPORT. TIME ESTIMATED. |
| Mar 6, 11:10 PM CST | TSTM WND GST 70 | Nw Prairie City, IL | |
| Mar 6, 11:28 PM CST | HAIL 0.75 | Industry, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 8:52 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895
WUUS53 KDVN 070413
SVRDVN
ILC067-071-109-187-070530-
/O.NEW.KDVN.SV.W.0036.170307T0413Z-170307T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1013 PM CST MON MAR 6 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Hancock County in west central Illinois...
Henderson County in west central Illinois...
Warren County in west central Illinois...
McDonough County in west central Illinois...
* Until 1130 PM CST
* At 1012 PM CST, severe thunderstorms were located along a line
extending from near Keithsburg to near Denmark to 6 miles northwest
of Canton, moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. This line of storms has a
history of producing damaging winds.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Burlington, Macomb, Keokuk, Monmouth, Carthage, Oquawka, Nauvoo,
Bushnell, Hamilton, Warsaw, Colchester, La Harpe, Roseville, Dallas
City, Stronghurst, Kirkwood, Blandinsville, Augusta, Bowen and
Industry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 400 AM CST for west central
Illinois...southeastern Iowa...and northeastern Missouri.
LAT...LON 4020 9150 4035 9146 4040 9137 4050 9136
4055 9141 4061 9134 4064 9119 4067 9112
4082 9109 4093 9096 4107 9095 4106 9044
4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 0412Z 260DEG 50KT 4104 9096 4074 9138 4020 9159
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
UTTECH2 follow-up statements
992
WWUS53 KDVN 070509
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1109 PM CST MON MAR 6 2017
ILC067-071-070518-
/O.CAN.KDVN.SV.W.0036.000000T0000Z-170307T0530Z/
Hancock IL-Henderson IL-
1109 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND HENDERSON COUNTIES
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for west central
Illinois.
LAT...LON 4051 9080 4078 9076 4106 9066 4106 9044
4028 9045 4028 9085 4039 9085
TIME...MOT...LOC 0508Z 260DEG 50KT 4116 9000 4086 9042 4033 9064
$$
ILC109-187-070530-
/O.CON.KDVN.SV.W.0036.000000T0000Z-170307T0530Z/
Warren IL-McDonough IL-
1109 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR WARREN AND MCDONOUGH COUNTIES...
At 1108 PM CST, severe thunderstorms were located along a line
extending from near Galva to near Abingdon to Industry, moving east
at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. This line of storms has a history
of producing damaging winds.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Macomb, Monmouth, Bushnell, Colchester, Roseville, Industry, Good
Hope, Prairie City, Bardolph, Tennessee, Sciota, Western Illinois
University, Fandon, Little Swan Lake, New Philadelphia, Adair,
Alexis, Walnut Grove, Greenbush and Coldbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 400 AM CST for west central
Illinois.
LAT...LON 4051 9080 4078 9076 4106 9066 4106 9044
4028 9045 4028 9085 4039 9085
TIME...MOT...LOC 0508Z 260DEG 50KT 4116 9000 4086 9042 4033 9064
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
UTTECH155
WWUS53 KDVN 070522
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1122 PM CST MON MAR 6 2017
ILC109-187-070532-
/O.EXP.KDVN.SV.W.0036.000000T0000Z-170307T0530Z/
Warren IL-McDonough IL-
1122 PM CST MON MAR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WARREN AND MCDONOUGH COUNTIES
WILL EXPIRE AT 1130 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A tornado watch remains in effect until 400 AM CST for west central
Illinois.
LAT...LON 4051 9080 4078 9076 4106 9066 4106 9044
4028 9045 4028 9085 4039 9085
TIME...MOT...LOC 0522Z 260DEG 50KT 4118 8985 4088 9027 4035 9049
$$
UTTECHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:44 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 6, 5:44 PM CST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 544 PM CST Mon Mar 6 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 326 PM CST Mon Mar 6 2017 Deep 980 mb surface low was located just south of Grand Forks, ND. Extending from the low was a dryline through eastern NE all the way to West TX, with a cold front not too far behind the dryline. Convection over far eastern NE into western IA has rather quickly evolved into a QLCS, with several reports of marginal severe hail around 1 inch and damaging winds to 60 mph with these storms... an idea of the threat that exists here this evening. Tornado watch 61 issued earlier covers a good portion of Iowa and extends as far east as roughly a Manchester to Fairfield line until 10 pm. && .SHORT TERM...(Tonight) ISSUED AT 326 PM CST Mon Mar 6 2017 Hi-res convecting allowing models have been pretty consistent on depicting a broken line of storms sweeping across the area from west to east after 6 pm through midnight ahead of the cold front as it overtakes the dryline. A corridor of at least moderate instability (SBCAPE to around 1000 J/kg) and strong deep layer shear (0-6km 50-60 kts) will surge into the cwa prior to the arrival of the storms supportive of a severe threat with storms capable of wind gusts to 70 mph and hail to around quarter size. Given the strong environmental shear aided by strengthening low level jet will also come a threat for tornadoes, mainly along the leading edge of any line segments with favorable orientation of 0-3km shear vector to storm motion or with any backing of surface winds aided by mesoscale processes. Storms will be moving quite fast at likely around 50 mph or higher making for much less reaction time, thus imperative to have that action plan ironed out now ahead of the storms arriving this evening. .LONG TERM...(Tuesday through Monday) ISSUED AT 326 PM CST Mon Mar 6 2017 Forecast focus on very high winds and extreme/dangerous grass fire conditions for Tuesday and Wednesday. Otherwise, major pattern change with winter roaring back with the potential for several snowstorms within the next 10 days. Tuesday through Wednesday: Intense cyclone (968 mb) will be slowly tracking from near Winnipeg, Manitoba to Hudson Bay during this time frame. Tight gradient around this cyclone will bring very strong winds to the cwa. On Tuesday, there is very deep mixing to about 500 mb which will tap 40-50 knot winds at the top of the mixed layer with excellent downward momentum transfer. West winds should be sustained at 25 to 35 mph with gusts to around 45 mph, possibly to 50 mph. These values should also occur on Wednesday. Later shifts will need to consider at least a wind advisory, if not a high wind warning in some portions of the cwa. Decided not to issue a high wind watch or wind advisory yet due to the severe weather threat to deal with this evening. Maximum temperatures on Tuesday will be in the 50s, with highs on Wednesday in the 40s north and 50s south. There will also be an extreme grass fire risk Tuesday and Wednesday during the afternoon. See fire weather section below. Convection Tuesday afternoon: Have added isolated thunder in our north half due to very steep low level lapse rates (8c/km) and very cold air aloft (-33c at 500 mb). Inverted-V shown on forecast soundings would promote enhanced surface winds if a shallow storm can develop, in addition to the very strong gradient winds. Thursday: Starting to turn cooler as 1050 mb high begins building out of western Canada. Northeast winds of around 10 mph will be over the cwa with maximum temperatures in the 40s north and 50 south. Friday through the weekend: Anytime you have a very intense cyclone you know a major pattern change will take place. 850 mb temperatures of -40c were noted in northwest Canada and this very cold airmass will settle southward across the northern United States. A storm system is expected to track from southern KS to the mid Atlantic states Friday night and Saturday, on the leading edge of the arctic air. This has the potential to spread accumulating snow across much of the cwa with highs in the 30s. However, it is too early for exact amounts. Sunday should be dry with high pressure over the cwa. Early next week: A clipper system looks to spread more accumulating snow in our northern cwa, with a cold rain in our south. However, low confidence a week away in regards to the track/intensity of this system. Also, low confidence in temperatures depending on snow cover. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 538 PM CST Mon Mar 6 2017 A fast moving cold front will pass through the terminals between 07/02Z and 07/04Z. Expect a period of MVFR/IFR conditions in brief heavy rain and wind gusts over 40 MPH. After the line passes, skies will clear with westerly winds of 15 to 30 MPH. South winds of 20 to 35 MPH will occur until the front passes. && .FIRE WEATHER... Issued at 326 PM CST Mon Mar 6 2017 Grassland Fire Danger Index values will be in the extreme category for Tuesday and Wednesday, during the afternoon hours. Dry vegetation combined with low humidity values and windy conditions will result in an extreme risk of grass fires Tuesday and Wednesday. Rainfall this evening will moisten the ground somewhat but sunshine, low humidity, and very windy conditions on Tuesday will quickly dry out the ground. Winds Tuesday and Wednesday are expected to gust up to 45 mph, possibly to 50 mph. Minimum relative humidity levels both days are forecast to be 20 to 30 percent, with temperatures in the 50s. Any grass fire would quickly get out of control. Did consider a fire weather watch for the entire cwa but due to this evenings severe weather threat decided to wait. Conditions certainly seem extreme for later shifts to issue a red flag warning. && .HYDROLOGY... Issued at 326 PM CST Mon Mar 6 2017 The overall trend of the Mississippi River forecasts has been slightly lower. The current forecasts for minor flooding at most points on the Mississippi River between L&D 15 and Burlington, IA do take into account predicted rainfall this afternoon and evening. Due to the fast movement of the storms this evening rainfall should have little to no effect on river levels for areas that have already crested and minimal effects for those areas that are at or downstream of the crest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Haase AVIATION...Nichols FIRE WEATHER...Haase HYDROLOGY...Haase
Hazardous weather outlook, Mar 6, 4:01 AM CST, 18 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 401 AM CST Mon Mar 6 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 401 AM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Light precipitation and increasing low level moisture will help to limit the fire weather threat today. However, a south wind gusting near 40 mph and abundant dry fuels suggest any grass fires that do develop would spread rapidly. Isolated thunderstorms are possible this afternoon, with widespread thunderstorms this evening. Expect scattered severe storms, with the highest risk between 7 pm and midnight. The primary threats are damaging winds around 70 mph and isolated tornadoes. The secondary threat is hail up to quarter size. Minor flooding is occurring or forecast on portions of the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winds will gust up to 45 mph Tuesday and up to 40 mph on Wednesday. The strong winds combined with low humidity levels will result in a very high risk of uncontrolled grass fires Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight tonight. RP Kinney/08
In the hours before
Local storm report, Mar 6, 10:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST FAIRFIELD 41.01N 91.97W
03/06/2017 M68 MPH JEFFERSON IA AWOS
&&
GROSSLocal storm report, Mar 6, 10:02 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 2 SE IOWA CITY 41.64N 91.51W
03/06/2017 E75.00 MPH JOHNSON IA TRAINED SPOTTER
&&
GROSSLocal storm report, Mar 6, 10:03 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 2 WNW DUBUQUE 42.52N 90.72W
03/06/2017 E60 MPH DUBUQUE IA TRAINED SPOTTER
&&
PETERSLocal storm report, Mar 6, 10:04 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
03/06/2017 M56 MPH DUBUQUE IA ASOS
&&
GROSSLocal storm report, Mar 6, 10:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 1 W MONMOUTH 42.07N 90.90W
03/06/2017 M70 MPH JONES IA LAW ENFORCEMENT
&&
GROSSLocal storm report, Mar 6, 10:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 1 ENE MUSCATINE 41.42N 91.05W
03/06/2017 MUSCATINE IA TRAINED SPOTTER
DAMAGE TO CAR PORT.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:52 PM CST | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 83 min |
| Mar 6, 9:56 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess | 64 min |
| Mar 6, 10:10 PM CST | Tornado Warning | DVN | Rock Island | 24 min |
| Mar 6, 10:26 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 49 min |
| Mar 6, 10:39 PM CST | Severe Thunderstorm Warning | DVN | Carroll, Stephenson, Whiteside | 67 min |
| Mar 6, 10:44 PM CST | Tornado Warning | DVN | Hancock, Henderson, McDonough, Warren | 31 min |
| Mar 6, 10:46 PM CST | Tornado Warning | DVN | Carroll | 20 min |
| Mar 6, 10:56 PM CST | Tornado Warning | DVN | Carroll, Whiteside | 27 min |
| Mar 6, 10:58 PM CST | Tornado Warning | DVN | Henry, Mercer | 32 min |
| Mar 6, 11:13 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam, Whiteside | 77 min |
| Mar 7, 12:08 AM CST | Tornado Warning | DVN | Bureau, Putnam | 17 min |
| Mar 7, 3:32 AM CST | Red Flag Warning | DVN | Bureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more | 14 hr |
| Mar 7, 3:37 AM CST | Wind Advisory | DVN | Carroll, Jo Daviess, Stephenson | 12 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.